Blog

OTC Medications You Didn’t Know Could be Affecting Your Oral Health

Posted by Dr. Soto Jun 22, 2018

This is a thumbnail image of blog OTC Medications You Didn’t Know Could be Affecting Your Oral Health

Have you ever seen an ad for nearly any kind of medication? They show families on the beach, flying kites; or perhaps a couple sipping chardonnay at a cozy mountain hideaway. Then we hear a frantic voice-over listing every possible side-effect the medication is known to have caused. Whether you hear it or not, one side effect of many prescription – and over-the-counter – medications, is the impact they have on our oral health.

Here are some conditions that affect our oral health that can be attributed to the medications we take and some tips to remedy them.

Dry Mouth

Dry mouth occurs when you are not producing enough saliva to naturally rinse the mouth of bacteria. There are more than 400 medications that report possible side effects of dry mouth.  The most common types of medications that cause dry mouth are OTC decongestants and antihistamines.  Sedatives and anti-depressants, antacids and many high-blood pressure medications also can result in dry mouth.  If you should get dry mouth, some ways to alleviate it are to sip water throughout the day and to avoid sugary, alcoholic or caffeinated beverages.  You may also consider asking your dentist to recommend an artificial saliva product.

Bleeding Gums

Blood thinners such as aspirin and anticoagulants are prescribed to assist with blood flow, but that also impacts the blood’s ability to clot.  If you suffer from heart disease or are hoping to prevent heart attack or stroke, blood thinners like baby or regular aspirin are great.  But they may cause your gums to bleed more than usual, especially while flossing or undergoing oral surgery.

Thrush

Thrush is an oral yeast infection caused by the fungus called candida.  Most people are familiar with thrush if they have infants. But thrush can occur at any time in a person’s life.  Thrush can be recognized by the white lesions that appear on the mouth and tongue.  Thrush can be caused by taking antibiotics, steroids, or undergoing chemotherapy.  However, most cases of thrush occur from the use of inhalers for asthma and COPD.  Doctors will advise rinsing the mouth after puffing; do not brush your teeth because that will have the opposite effect and grind in the medication. If the thrush gets worse, your dentist may prescribe an antifungal medication.

Altered Tastebuds

Any parent knows the only medicine that kids seem to like is “the pink stuff” – the bubblegum flavored liquid version of amoxicillin. However, when you start to get into the hardcore medications like Biaxin, with its grainy texture and awful-flavored, there is no OTC flavoring that can mask the lingering taste.  In fact, while some medications taste awful, there are others that can alter the way you experience taste.  Some medications may leave your mouth void of taste sensations; others may leave a bitter or metallic taste. Cardiovascular drugs – including some beta and calcium channel blockers – as well as central nervous system stimulants – can alter taste.  Inhalers and antibiotics can do the same.  One patient reported she could not eat peaches or nectarines after undergoing chemotherapy.  And those who use nicotine skin patches to quit cigarettes also report altered taste buds. Unfortunately, there is little a doctor can do except change the medication to a drug with similar efficacy.

Tooth Discoloration

Certain medications – especially those that treat acne – can leave your teeth looking gray and discolored. Rinses used to treat gum disease can also stain your teeth.  The good news is your dentist can administer whitening procedures and recommend products that will leave your teeth movie-star white.

Cavities

While it’s great to give your kids vitamins – and what adult doesn’t love a good gummy or calcium chew – the fact is that many of these products contain sugar.  Sugar is also found in antacids tablets, cough medicines and cough drops, and chewables. And we all know that too much sugar is an invitation to cavities. When possible, opt for a caplet or pill version of vitamins, and if gummies and chewables are the only options for your kids, recommend they drink a glass of water or rinse their mouths, then brush afterward. 

Inflammation and Mouth Sores

Most people are familiar with the mouth sores that can occur during chemo or radiation therapies.  However, blood pressure medications and certain oral contraceptives may also contribute to inflammation and mouth sores.  Talk to your dentist if you are experiencing mouth sores or inflammation so he can work with you and your other medical professionals to devise a treatment plan.

Bone Loss

Some medications used to treat osteoporosis, epilepsy, and asthma can, in fact, lead to bone loss. Symptoms may include swollen jaw and pain in your teeth. If you are taking any medication to treat these conditions, notify your dentist right away.  He may prescribe an antibiotic or an anti-inflammatory nonsteroidal medication.

Your dentist should be your lifelong partner to ensure your good oral health. To learn more about what medications have an effect on your oral health, and how your dentist can help, call Dr. Ernie Soto at (954) 368-6264 to request an appointment or request an appointment online.

Leave A Reply

Please fill all the fields.

Office Hours

MON - THU9:00 am - 5:00 pm

FRI9:00 am - 1:00 pm

SAT - SUNClosed

Address: 10187 Cleary Blvd. Suite 103, Plantation 33324

Email: jenn@drerniesoto.com

Phone: (954) 368-6264